There have been so many things going on recently that I have been avoiding writing a post for fear that my head may explode while I write. But here goes…
In January I had a laparoscopy to remove an endometriotic cyst. In my first IVF cycle the cyst had taken over my left ovary and I didn’t get any eggs from that side. The surgeon told me to start IVF 2 asap as the endometriosis is aggressive and the cyst will regrow. I initiated the process to get the ball rolling with the NHS for cycle 2 and then booked a holiday to fix my broken soul. The holiday was exactly what I needed. As the seaplane dropped us on a little platform in the middle of the Indian Ocean and a Dhoni collected us and took us to our tiny island I could feel all of my cares melting away immediately and it felt good.
I smiled, I laughed, I relaxed. I enjoyed Ice Cream and alcohol for the first time in FOREVER. I swam with Whale Sharks, Turtles, Eagle Rays and Batfish. I sailed a Catamaran. It was the best holiday of my life and I am so glad that I took the time to recharge my emotional batteries. It was long overdue. The pic above is of me and Mr Turtle and there is NO FILTER. It actually looked like that!
AF got me the day that we got back home from this amazing holiday. I immediately rang the clinic and booked my cycle. I had to start with Buserelin on day 21 to start down regulating – something that I hadn’t had to do last time on the short protocol. Those 21 days felt almost as long and painful as a two week wait. I was a bundle of nerves and apprehension. The post-holiday blues were excruciating. I read a book called On The Island by Tracey Garvis-Graves to try to recapture some of my holiday happiness but I found myself wishing that my seaplane had crashed on the way home, and I really truly meant it.
The first 9 days of Buserelin injections passed slowly, but without many side effects and then all of a sudden BAM: I am a hormonal wreck. It is difficult to distinguish actual emotions and feelings from side effects. Some side effects are obvious. No amount of water could possibly quench my thirst. As I pause between sips I gasp for more and my mouth is dry. My head hurts. My boobs are huge and sensitive. My mouth tastes of metal. I can easily attribute these things to the drug. However, the side effect that is really getting to me now is the D-word. Buserelin can cause temporary depression or worsen existing depression. Unlike simply feeling thirsty, depression is not obviously a side effect of medication. If your face turning purple was a side effect and my face turned purple I could take comfort in the fact that it is a side effect of a drug and it will pass when I stop taking it. Depression on the other hand gets all up in my head and messes with me. It takes me to a dark place and offers no promise that I will come out the other side. It makes me doubt absolutely everything. I struggle to function and completing the simplest of tasks is incredibly difficult.
Stupid Stork linked to a fascinating blog on depression the other day. You can find it here and I highly recommend taking a look as Allie describes the bizarre lack of ability to function as a normal member of society in such an eloquent, beautiful way. I have found myself laying face down on various surfaces: my bed, the rug in the living room, the floor of the study, and I have a sort of out of body experience where I float up above myself, watch myself doing nothing, judge myself, and then continue to do nothing but berate myself in my head.
I worked from home on Thursday and Friday last week and when I say worked from home I mean I laid on the floor with my laptop somewhere in the vicinity and did ABSOLUTELY NOTHING. I couldn’t concentrate at all, which is another side effect and I vowed that I would absolutely go in to the office on Monday morning and work so hard that I would make up for it. Monday morning came and I. Just. Couldn’t. Do. It. So, off to the doctors I went. I cried and cried at the rather bemused doctor about how plenty of other women survive IVF just fine but that everything makes me cry and I can’t focus on anything or motivate myself to do anything and he passed me a tissue, gave me a sick note for a week and got me the hell out of his office as quickly as he possibly could.
Since then I have been in a pretty heavy shame spiral about how much better everybody else handles IVF. On day 17 of Buserelin injections I hit a blood vessel and gave myself my first ever IVF bruise. On day 19 of Buserelin injections I went in for my query scan and the doctor said that my retroverted, retroflexed uterus makes it really difficult to scan me. She’s the first doctor to admit that. Normally they just plough in there and really hurt me! My lining is nice and thin and my bloodwork looks good so I start stims tomorrow, 225 units of Gonal F. Finally some progress! I would be super happy about this gradutation to phase 2 of IVF 2 if it wasn’t for the fact that my evil left cyst has returned. They drained and burned the thing in January, when it was 2.4cm and already it is 2cm. I haven’t even started the FSH yet, I dread to think how big it will get this time.
So, if I have managed to complete this post without my head actually exploding everywhere this is definite progress and something to celebrate as it means that I was sat upright and focussed on one thing for long enough to complete a task. Maybe moving on to the next stage is dragging me out of this awfully funky headspace and maybe tomorrow I will actually achieve something around the house. Perhaps I’ll even go back to work next week for the distraction and to stop giving myself yet another reason to be disappointed and frustrated. Right now I plan to just take each day as it comes and try to look after myself. Hopefully I’ll be back to ‘normal’ soon, whatever that is.